A Pressing Matter of Drug Toxicity
INTRODUCTION: Midodrine is an alpha-1 receptor agonist at arterial and venous receptors approved for orthostatic hypotension. Toxicity has been reported to cause hypertension, reflex bradycardia, and encephalopathy. This case report is intended to better define the sequelae that may follow severe midodrine toxicity, for which a paucity of adverse events have been described. To date, it appears that we present the first case in which findings of PRES and SAH resulted from midodrine toxicity.
CASE PRESENTATION: A 48-year-old Caucasian female presented following an intentional overdose, ingesting 300-400mg of midodrine. Initially, the patient had a GCS of 15, but was hypertensive with BP reaching 212/100, bradycardic in the 40s, and saturating well on non-rebreather mask. She was noted to have a lactic acidosis. Troponin-I was mildly elevated, and ECG showed sinus bradycardia with diffuse ST depression. The repeat ECG normalized, and the positive troponin-I was attributed to vasospasm. Home medications included trazodone, oxazepam, lithium, levothyroxine, and fludrocortisone. Serum drug screen revealed metabolites of trazodone and midodrine. A nitroglycerin drip was started after which the BP responded with MAPs of 90-110. Subsequently, the patient had seizure-like activity, and was intubated for airway protection. A head CT demonstrated subarachnoid hemorrhage and PRES. Nitroglycerin was switched to nicardipine with resultant MAPs of 65-90. Within 24 hours, blood pressure control was achieved, and the nicardipine drip was discontinued. A follow-up brain MRI showed PRES with a SAH at the right occipital and bilateral frontoparietal areas. The patient was successfully extubated, recovered well, and proceeded to inpatient psychiatric care.
DISCUSSION: Our case establishes that while supportive care is sufficient in most cases of midodrine toxicity (2), cerebrovascular autoregulation can be overwhelmed, requiring aggressive IV antihypertensive therapy to prevent adverse neurologic outcomes like intracranial hemorrhage, in addition to endotracheal intubation due to CNS sedation and seizures. PRES is thought to develop from a rapid increase in arterial pressure leading to cerebral hyperperfusion and vasogenic edema, and given the rapid metabolism of midodrine into its active metabolite, it is prudent to intervene early and anticipate swift development of sequelae (1, 3). Additionally, another case report found that maximal blood pressure correlated with peak midodrine metabolite concentration, which corroborates the importance of early intervention (1).
CONCLUSIONS: Considering that severe circulatory and neurologic consequences can occur with midodrine overdose, vigilant antihypertensive therapy and frequent neurologic assessments are of high importance
Willner C. A pressing matter of drug toxicity. American College of Chest Physicians (CHEST) 2017, Toronto, Canada, October 28-November 1, 2017.